MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.5MM LCK TUBULAR PL 6H 82MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.5MM LCK TUBULAR PL 6H 82MM; PLATE, FIXATION, BONE
Catalog Number 71809006
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/12/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a replacement surgery was performed due to the plate snapped in half.
 
Additional Manufacturer Narrative
The associated complaint device was returned and evaluated.Based on this investigation it was concluded that the locking tubular plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross section could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by the plate bearing cyclic stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any applications of loads in excess of the material¿s strength, or poor bone quality.No material or manufacturing deviations were observed during this investigation.The clinical/medical team concluded, it was reported that a revision was performed approximately 7 months post implantation due to a fractured tubular locking plate.There was no report of traumatic injury to the patient.There are no supporting clinical documents provided for inclusion in this investigation.However it was reported that there was a non-union of the fracture.Based on the analysis conducted of the returned product, it was determined that the plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the plate could not bear the imposed patient loading, which led to an overload fracture.Therefore due to insufficient information, a medical assessment is not able to be performed.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.If new information is received in the future, this complaint can be re-opened.We consider this investigation closed.

Brand Name
3.5MM LCK TUBULAR PL 6H 82MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7251200
Report Number1020279-2018-00132
Device Sequence Number16364461
Product Code HRS
UDI-Device Identifier03596010523211
UDI-Public03596010523211
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K033669
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71809006
Device Lot Number17DT86070
Initial Date Received by Manufacturer 01/15/2018
Supplement Date Received by Manufacturer01/15/2018
Initial Report FDA Received Date02/08/2018
Supplement Report FDA Received Date04/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;